Florida, 2015Flash Flood and Hail in Florida, February 28, 2015
February 28, 2015 · NWS MFL · 3 events in 2 counties and zones
A quasi-stationary front was located across South Florida with a surface trough along the southeast coast of the peninsula causing a strong thunderstorms to form. Persistent rains also led to flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary front was located across South Florida with a surface trough along the southeast coast of the peninsula causing a strong thunderstorms to form. Persistent rains also led to flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 28, 1:06 PM EST, 45 minutes earlier.
Area forecast discussion, Feb 28, 1:06 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
106 PM EST SAT FEB 28 2015
.AVIATION...
COASTAL TROUGH CONTINUES TO RESULT IN HEAVY RAINS ACROSS PORTIONS
OF THE EAST COAST THIS AFTERNOON. WITH THIS, PERIODS OF MVFR AND
EVEN IFR CONDITIONS WILL BE POSSIBLE THROUGH THE AFTERNOON ALONG
EAST COAST SITES MAINLY FROM MIA NORTH. CONDITIONS SHOULD IMPROVE
OVERNIGHT BUT LINGERING MVFR CEILINGS CANNOT BE RULED OVERNIGHT.
MVFR CEILINGS WILL BE POSSIBLE AT APF THROUGH MUCH OF THIS
AFTERNOON AND OVERNIGHT BUT MUCH OF THE WEATHER SHOULD REMAIN JUST
TO THEIR EAST. EASTERLY WINDS (OUTSIDE OUTFLOW BOUNDARIES
PRODUCING VARIABLE WINDS) WILL CONTINUE THROUGH THE FORECAST
PERIOD.
&&
.PREV DISCUSSION... /ISSUED 1030 AM EST SAT FEB 28 2015/
UPDATE...
THERE WAS A CELL SPLIT OVER THE ATLANTIC WATERS EAST OF FORT
LAUDERDALE THIS MORNING...WITH THE NORTHERN CELL TRACKING
NORTHWEST AND WEAKENING AND THE SOUTHERN CELL TRACKING TO THE
SOUTHWEST. THE SOUTHERN CELL EARLIER WAS SHOWING SIGNS OF ROTATION
NEAR HALLANDALE. THE CELL HAS CONTINUED TO DEVELOP WITH NUMEROUS
LIGHTNING STRIKES ACROSS SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTY. SUN LIFE STADIUM ALSO REPORTED A WIND GUST TO
47 MPH. THE STORM HAS SLOWED DOWN ALONG THE OLD FRONTAL BOUNDARY
AND IS DUMPING COPIOUS AMOUNTS OF RAIN...WITH RAINFALL RATES UP TO
3 INCHES PER HOUR. EARLIER...2-3.5 INCHES OF RAIN FELL FROM THE
MIAMI-DADE/BROWARD BORDER TO NEAR DANIA BEACH. HEAVY RAINFALL AND
STREET FLOODING IS POSSIBLE ALONG THE EAST COAST...ESPECIALLY
ACROSS NORTHEASTERN MIAMI-DADE OVER THE NEXT COUPLE HOURS. THE
CELL ACROSS MARTIN COUNTY WAS STILL MOVING SLOWLY SOUTHWARD...AND
THIS MAY MOVE INTO PALM BEACH COUNTY OVER THE NEXT COUPLE HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 80 72 83 70 / 90 30 30 10
FORT LAUDERDALE 80 72 81 71 / 80 20 20 10
MIAMI 82 71 83 71 / 80 20 20 10
NAPLES 83 67 83 67 / 60 20 20 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR AMZ650-670.
GM...NONE.
&&
SHORT TERM...52/PS
LONG TERM....84/AK
AVIATION...52/PS
Hazardous weather outlook, Feb 28, 10:25 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1025 AM EST SAT FEB 28 2015
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010330-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1025 AM EST SAT FEB 28 2015
...MINOR FLOODING AND GUSTY WINDS POSSIBLE EAST COAST TODAY...
...MODERATE RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
...SLIGHT RISK WATERSPOUTS ATLANTIC WATERS THROUGH EARLY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
WIND: SOME OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING
ISOLATED WIND GUSTS IN EXCESS OF 40 MPH MAINLY ALONG THE EAST
COAST METRO AREAS FROM NORTHEAST MIAMI DADE TO PALM BEACH COUNTY.
FLOODING: MINOR ISOLATED STREET FLOODING WILL ALSO BE POSSIBLE
WITH SOME OF THE STORMS TODAY ALONG THE EAST COAST METRO AREAS
FROM NORTHEAST MIAMI DADE TO PALM BEACH COUNTY.
RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
EAST COAST BEACHES OF SOUTH FLORIDA.
WATERSPOUTS: THE RISK OF WATERSPOUTS WILL CONTINUE ALONG THE
ADJACENT COASTAL WATERS OF MIAMI DADE TO PALM BEACH COUNTY
THROUGH THE EARLY AFTERNOON.
WAVES: SEAS ARE EXPECTED TO REACH 7 TO 8 FEET OVER THE GULF
STREAM WATERS OF PALM BEACH COUNTY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE RISK OF RIP CURRENTS WILL CONTINUE INTO THE WEEKEND.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE INTERIOR WEST
PORTIONS OF SOUTH FLORIDA SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Feb 28, 9:41 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
941 AM EST SAT FEB 28 2015
FLZ072-074-172-173-281515-
COASTAL MIAMI DADE COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
941 AM EST SAT FEB 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWARD AND
NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 1015 AM EST...
AT 938 AM EST...DOPPLER RADAR WAS TRACKING A STRONG STORM NEAR
HALLANDALE...MOVING WEST AT 15 TO 20 MPH.
THIS STORM IS EXHIBITING SOME ROTATION WITH STRONG WINDS. THE
PRIMARY IMPACTS WILL BE GUSTY WINDS OF 35 TO 45 MPH. THESE WINDS CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LOCATIONS IMPACTED INCLUDE... PEMBROKE
PINES...HOLLYWOOD...MIRAMAR...HALLANDALE...AND SURROUNDING
COMMUNITIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2597 8012 2596 8024 2605 8023 2603 8014
2602 8012 2601 8012 2602 8011 2599 8012
TIME...MOT...LOC 1438Z 093DEG 17KT 2599 8017
PSLocal storm report, Feb 28, 10:22 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1022 AM EST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM TSTM WND GST DOLPHINS STADIUM 25.95N 80.24W
02/28/2015 M47 MPH MIAMI-DADE FL MESONET
A THUNDERSTORM PRODUCED A WIND GUST OF 47 MPH AT SUN
LIFE STADIUM.
&&
EVENT NUMBER MFL1500010
CWCSpecial weather statement, Feb 28, 10:44 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1044 AM EST SAT FEB 28 2015
FLZ072>074-172-173-281645-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-
1044 AM EST SAT FEB 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWARD AND
NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 1145 AM EST...
AT 1037 AM EST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG STORMS
BETWEEN CAROL CITY, OPA LOCKA, AND NORTH MIAMI BEACH AND SURROUNDING
COMMUNITIES. THESE STORMS WERE NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 40 TO 50 MPH AND LOCALLY
VERY HEAVY RAINFALL. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES. REMAIN ON THE ALERT IN CASE
URBAN FLOOD ADVISORIES BECOMING NECESSARY.
&&
LAT...LON 2590 8013 2591 8013 2590 8015 2588 8014
2587 8014 2588 8016 2586 8018 2586 8014
2585 8014 2585 8016 2584 8015 2591 8040
2602 8027 2599 8012
TIME...MOT...LOC 1544Z 020DEG 2KT 2593 8022
PSSpecial weather statement, Feb 28, 12:37 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1237 PM EST SAT FEB 28 2015
FLZ067-068-168-281815-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
1237 PM EST SAT FEB 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 TO 55
MPH WINDS FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 115 PM EST...
AT 1236 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORTH COUNTY AIRPORT...OR 8 MILES NORTHWEST OF PALM BEACH
GARDENS...MOVING EAST AT 10 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES. WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO RIDGE...
NORTH COUNTY AIRPORT...LIMESTONE CREEK...PHILO FARMS...JUPITER
FARMS...FAU NORTH CAMPUS AND CALOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2678 8003 2680 8004 2679 8005 2685 8031
2694 8028 2696 8028 2696 8014 2697 8013
2695 8012 2694 8012 2695 8010 2697 8012
2697 8009 2681 8005 2683 8004 2679 8003
TIME...MOT...LOC 1736Z 288DEG 7KT 2691 8021
AKSpecial weather statement, Feb 28, 12:51 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1251 PM EST SAT FEB 28 2015
FLZ067-068-168-281830-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
1251 PM EST SAT FEB 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR FUNNEL CLOUDS FOR NORTHEASTERN
PALM BEACH COUNTY UNTIL 130 PM EST...
AT 1251 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WITH ROTATION NEAR JUPITER...MOVING EAST AT 10 MPH.
THIS STORM IS EXHIBITING SIGNS OF ROTATION. FUNNEL CLOUDS AND STRONG
WINDS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO RIDGE...
LIMESTONE CREEK...PHILO FARMS...JUPITER FARMS AND FAU NORTH CAMPUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2679 8003 2683 8022 2696 8021 2696 8014
2697 8013 2697 8012 2694 8012 2695 8010
2697 8008 2683 8004 2684 8005 2680 8005
2680 8004
TIME...MOT...LOC 1751Z 270DEG 11KT 2690 8014
AKSpecial weather statement, Feb 28, 1:33 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EST SAT FEB 28 2015
FLZ067-068-168-281915-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
133 PM EST SAT FEB 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 55 MPH WINDS FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 215 PM
EST...
AT 132 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTH COUNTY AIRPORT...OR NEAR PALM BEACH GARDENS...MOVING EAST AT 10
MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS UP TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES. WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...JUNO BEACH...NORTH
PALM BEACH...JUNO RIDGE...NORTH COUNTY AIRPORT...THE ACREAGE...
JUPITER FARMS...FAU NORTH CAMPUS AND LIMESTONE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2685 8006 2681 8006 2682 8025 2693 8023
2694 8009 2693 8008 2694 8008 2694 8007
TIME...MOT...LOC 1832Z 274DEG 7KT 2686 8017
AKEvent by event
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Palm Beach
- When
- February 28, 1:51 PM EST
- Where
- Palm Beach County, 2.25 mi WSW of Tequesta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.883, -80.131
A SKYWARN spotter reported hail to dime-size near the intersection of the Florida Turnpike and Donald Ross Road.
Flash Flood, Miami-Dade
- When
- February 28, 2:00 PM EST to 5:00 PM EST
- Where
- Miami-Dade County, 1.14 mi WSW of Lemon City to 1.37 mi SW of Lemon City
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 25.811, -80.195
Significant flooding occurred in the Omni, Edgewater and Midtown areas of the City of Miami, mainly along the Biscayne Boulevard and North Miami Avenue corridors. Multiple cars stalled and flowing water was up to a foot deep. Media reported minor inundation of businesses on the north edge of downtown. Multiple businesses in the Miami Midtown Shops closed as their ground floors were flooded. Survey of debris lines indicated that most businesses along the Biscayne Boulevard corridor between 195 and 395 had water above the base of their front doors.
Damage total is estimated.
Thunderstorm Wind, Palm Beach
- When
- February 28, 2:10 PM EST to 2:12 PM EST
- Where
- Palm Beach County, 5.95 mi WNW of Palm Beach Gardens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 26.829, -80.161
Social media reports estimated winds at the PGA National Golf Course reached 60 mph during the third round of the PGA Tour's Honda Classic. At least one large tree was uprooted on the course, with minor damage to tents and other outdoor items.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 28, 20152 deaths · 1 injured · $15,000 · 1 event
- Sneakerwave in California, February 28, 20151 death · 1 injured · 1 event
- Cold in Wisconsin, February 28, 20151 death · 1 event
- Winter Weather in Nevada, February 28, 20157 injured · 1 event
- Flash Flood and Flooding in Florida, February 28, 2015$105,000 · 0.88 in hail · 4 events
- Heavy Snow and Winter Weather in Illinois, February 28, 201518 events
- Heavy Snow and Winter Weather in Illinois, February 28, 201514 events
- Winter Storm in Missouri, February 28, 201513 events
- Heavy Snow in Illinois, February 28, 201512 events
- Winter Weather in Texas, February 28, 201511 events
- Winter Weather in Missouri, February 28, 20159 events
- Blizzard in Alaska, February 28, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560392, 565140, 565139.